Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 34, NWS Charleston, WV

August 30, 2006Nicholas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 30, 2006, 4:57 PM EDT for Nicholas County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2006, 4:57 PM EDT (20:57 UTC)
Expired
Aug 30, 2006, 8:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:45 PM EDTFLOODSummersville, WVRT 39W WATER AROUND HOUSES. RT 41S BRIDGE BLOCKED AT MCKEES CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 302100
FFWRLX
WVC067-310000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EDT WED AUG 30 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NICHOLAS COUNTY IN WEST VIRGINIA

* UNTIL 800 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STRONG THUNDERSTORM WITH HEAVY RAINFALL 8 MILES WEST OF   
  SUMMERSVILLE...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CRAIGSVILLE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3833 8100 3825 8098 3828 8060 3842 8068

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:00 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 30, 4:00 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT WED AUG 30 2006

.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY NIGHT/...

FLASH FLOOD WATCH FOR PART OF THE CWA UNTIL 10 PM...WITH HEAVY RAIN
ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP. SOME SEVERE STORMS
ARE STILL POSSIBLE...AS CRW AND EAST HAD GOOD HEATING THIS
AFTERNOON...AND THESE STORMS WILL BE ABLE TO TAKE ADVANTAGE OF THE
ENERGY. ATMS REMAINS MOIST...AND WITH BOUNDARY HANGING OVER THE
REGION THROUGH TOMORROW...STORMS ARE LIKELY TO DEVELOP AGAIN IN THE
AFTERNOON. DID INC POPS TOMORROW FOR THE OHIO RIVER AND THE EASTERN
MOUNTAINS OF WEST VA...SOMEWHAT LESS IN THE LOWLANDS OF CENTRAL WEST
VA...BUT SHOWERS AND STORMS POSSIBLE REGION WIDE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

A BLOCKING PATTERN WILL KEEP AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
THE OHIO AND TENNESSEE VALLEYS THROUGH EARLY NEXT WEEK. THE REMAINS
OF ERNESTO IS EXPECTED TO TRACK EAST OF THE APPALACHIANS WITH THE
POTENTIAL OF HEAVY RAIN FROM ERNESTO ITSELF CONFINED TO THE CENTRAL
AND NORTHERN MOUNTAINS OF WEST VIRGINIA ON FRIDAY. HOWEVER...THE
AFOREMENTIONED UPPER SYSTEM WILL COMBINE WITH HIGH MOISTURE TO
PRODUCE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS
PERIOD. ANY ONE OF THESE STORMS MAY CONTAIN VERY HEAVY RAIN...SO
THE POTENTIAL FOR AT LEAST LOCALIZED FLOODING REMAINS THROUGH THIS
PERIOD. TEMPERATURES WILL BE NEAR SEASONAL LEVELS.

&&

.PREV DISCUSSION...
 /ISSUED 1111 AM EDT WED AUG 30 2006/

SHORT TERM /REST OF TODAY/...

KRLX 88-D CONTINUES DOWN...TECHS ON THE PROBLEM.

BIGGEST CHG TO ZONES WAS TO BEEF UP POPS IN KY
COUNTIES...ASSOCIATED WITH SLOW MOVING BOUNDARY AND WEAK SHRTWV ON
WATER VAPOR...ALONG WITH SLIGHT QVEC CONV. DID INCLUDE HVY
RAINFALL IN ZONES FOR THIS REGION...WITH BETTER RETURNS SHOWING UP
ON KJKL RADAR. 3HR FFG 2 TO 2.5 IN...WITH RADAR ESTIMATES AROUND
AN INCH AT MOST WITHIN THE PAST HOUR...BUT WILL CONTINUE TO
MONITOR. SOME DRIER AIR ON KILN SOUNDING JUST BEHIND BOUNDARY
SHOULD KEEP THE HEAVIER RAIN FROM MAKING MUCH PROGRESS INTO SE
OHIO...BUT HAVE INCREASED POPS THERE AND NEAR HTS SLIGHTLY WITH
LOCAL WRF RUN SHOWING POSSIBLE DEVELOPMENT THIS AFTERNOON. TOOK
DOWN MAX T GRIDS A FEW DEGREES WITH LOW CLOUDS HANGING FOR MUCH OF
THE DAY. ZONES WILL BE OUT IN A FEW.

PREV DISCUSSION...
 /ISSUED 645 AM EDT WED AUG 30 2006/

AVIATION...

WE ARE SLOWLY BEING SQUEEZED BY 2 SYSTEM...THE FIRST IS AN UPPER LOW
CUTTING OFF AND SLIDING IN FORM THE SOUTHERN GREAT LAKES REGION.
THE SECOND IS ERNESTO.  AS A RESULT...CLOUDS WILL BE SLOWLY WRAPPING
IN...WITH THE FEWEST CLOUDS RESIDING ACROSS SE OHIO AND OUR HTS AND
PKB TAF SITES OF WESTERN WEST VIRGINIA TODAY.  WEAK FRONT...SITUATED
ACROSS SOUTHERN AND EASTERN WEST VIRGINIA...WILL ALSO ASSIST IN
KEEPING CLOUDS ACROSS THE EASTERN SITES OF EKN AND PARTICULARLY
BKW.  HAVE SLOWED DOWN THE ONSET OF ANY PREDOMINATE PRECIPITATION
ACROSS THE EASTERN LOCATIONS...THIS MORNING.  VFR WILL BE COMMON
ACROSS THE WESTERN AND CENTRAL SITES...WITH MVFR COMMON FOR BOTH EKN
AND BKW THROUGHOUT MUCH OF THE NEXT 24 HOURS...AND IN PARTICULAR
OVERNIGHT TONIGHT AS MORE MOISTURE ROTATES IN FROM THE EAST.

PREV DISCUSSION...
 /ISSUED 442 AM EDT WED AUG 30 2006/

LONG TERM /THURSDAY THROUGH TUESDAY/...

FOR THURSDAY...WRF MODEL DEVELOP TWO H5 LOW CENTERS...ONE NEAR THE
TRIPLE POINT OF WV...OH AND KY...AND THE SECOND NEAR THE IL AND MO
BORDER. IN OTHER HAND...AT 12Z GFS HAS A BROAD LOW PRESSURE FROM
SOUTHERN IL...EXTENDING SOUTH INTO MS THAT DISSIPATES WITHIN A
BROADER CIRCULATION AND DEVELOP ANOTHER LOW SIMILAR TO THE WRF OVER
THE OH VALLEY. BOTH MODELS HAVE MID LEVEL SEVERAL VORT MAXES
ROTATING EAST THRU THE AREA. ALL THESE FEATURES SEEMS TO DRIFT EAST
AS ERNESTOS CIRCULATION MOVE NORTH SOMEWHERE ALONG THE EASTERN
SEABOARD. BOTH MODELS BRING AREAS OF QPF FOCUSING OVER THE NORTHEAST
MOUNTAINS AND NORTHERN WEST VIRGINIA.

VERY WEAK THERMODYNAMIC PARAMETERS THU THRU SAT. HOWEVER...
SIGNIFICANT 0-3KM HELICITY MOVES OVER THE NORTHEAST MOUNTAINS AND
NORTHERN SECTIONS OF WEST VIRGINIA...COUPLED WITH STRONG BL
CONVERGENCE UNDER PW LESS THAN 2 INCHES. ALSO MODELS SHOWING DESCENT
MID LEVEL RISING MOTION ACROSS THE NORTHERN HALF OF OUR CWA AND
STRONG 850MB WINDS. THE COMBINATION OF THESE PARAMETERS SUGGEST
POSSIBLE CONVECTION DEVELOPMENT THERE ON FRI.

INTRODUCE GUSTY WINDS TO 16 TO 22 KNOTS ACROSS THE NORTHEAST
MOUNTAINS AND NORTHERN SECTIONS OF WEST VIRGINIA AND SOUTHEAST OH.
ALSO ADJUSTED POPS TO DISTINGUISH FROM HIGH POPS ACROSS NORTHERN
MOUNTAINS AND NORTHERN SECTIONS AND LOWER POPS ACROSS THE SOUTHEAST
PORTION OF THE CWA. THE ONLY CHANGE ON TEMPS WAS AT BKW WHERE WARM
UP FEW DEGREES. NO CHANGES WERE MADE.

KEPT PREVIOUS FORECAST FROM LATE SAT ON AS IT LOOKS REASONABLE GIVEN
THE UNCERTAINTIES OF ERNESTOS FORECAST TRACK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ005>008-013>016-024>026 UNTIL 10 PM
     WEDNESDAY.
OH...FLASH FLOOD WATCH FOR OHZ087 UNTIL 10 PM WEDNESDAY.
KY...FLASH FLOOD WATCH FOR KYZ101>103-105 UNTIL 10 PM WEDNESDAY.
VA...NONE.
&&

SHORT TERM...KM
LONG TERM...JMV
Hazardous weather outlook, Aug 30, 3:01 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
301 PM EDT WED AUG 30 2006

KYZ101>103-105-OHZ087-WVZ005>008-013>016-024>026-311915-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-
301 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM THIS WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

OHZ066-067-075-076-083>086-VAZ003-004-WVZ009>011-017>020-027>040-
046-047-311915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
DICKENSON-BUCHANAN-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
301 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 30, 3:57 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             6 NNE CHARLESTON        38.43N 81.59W
08/30/2006  E1.00 INCH       KANAWHA            WV   PUBLIC

            SPOTTER REPORTS QUARTER HAIL IN BIG CHIMNEY

&&

HATFIELD
Local storm report, Aug 30, 3:58 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          SISSONVILLE             38.50N 81.64W
08/30/2006                   KANAWHA            WV   FIRE DEPT/RESCUE

            POSSIBLE TORNADO GUTHERY ON FISHER BRANCH RD

&&

HATFIELD
Local storm report, Aug 30, 4:06 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     5 N BARBOURSVILLE       38.48N 82.29W
08/30/2006                   CABELL             WV   LAW ENFORCEMENT

            TREES DOWN ALONG RT 2 NEAR LESAGE WEST VIRGINIA

&&

HATFIELD
Local storm report, Aug 30, 4:08 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            1 E CEREDO              38.40N 82.54W
08/30/2006                   WAYNE              WV   LAW ENFORCEMENT

            WATER IN ROAD AT JAMES RIVER RAOD AND RT 52 NEAR DOCKS
            CREEK. UNDERPASS AT KENOVA FLOODED.

&&

HATFIELD
Local storm report, Aug 30, 4:32 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CHARLESTON              38.35N 81.63W
08/30/2006  E2.75 INCH       KANAWHA            WV   PUBLIC

            GOLF BALL TO BASEBALL SIZE HAIL AT CAPITAL HIGH SCHOOL.
            VEHICLES DENTED.

&&

HATFIELD
Local storm report, Aug 30, 4:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     CROSS LANES             38.44N 81.77W
08/30/2006                   KANAWHA            WV   NWS EMPLOYEE

            NUMEROUS AND LARGE TREES DOWN ALONG RT 62 FROM CROSS
            LANES TO DUNBAR

&&

HATFIELD

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:48 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne42 min
Aug 30, 1:38 PM EDTFlash Flood WarningRLXCabell, Wayne2 hr
Aug 30, 2:22 PM EDTFlash Flood WatchRLXBoone, Cabell, Jackson, Kanawha, Lincoln, Logan and 5 more5 hr
Aug 30, 2:44 PM EDTFlash Flood WarningRLXMason2 hr
Aug 30, 2:46 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam44 min
Aug 30, 2:59 PM EDTFlash Flood WarningRLXPutnam2 hr
Aug 30, 3:32 PM EDTSevere Thunderstorm WarningRLXKanawha43 min
Aug 30, 4:07 PM EDTSevere Thunderstorm WarningRLXClay53 min
Aug 30, 4:14 PM EDTSevere Thunderstorm WarningRLXKanawha16 min
Aug 30, 4:33 PM EDTSevere Thunderstorm WarningRLXNicholas42 min
Aug 30, 4:40 PM EDTSevere Thunderstorm WarningRLXFayette50 min
Aug 30, 5:14 PM EDTSevere Thunderstorm WarningRLXNicholas, Webster46 min

Nearby

Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.